Wisconsin, 2014

Winter Storm in Wisconsin, November 10, 2014

November 10, 2014 · NWS MPX · 8 events in 8 counties and zones

An early winter storm brought nearly a foot of snow to portions of west central Wisconsin, Monday, November 10th. This storm began to develop across the Dakotas late Sunday evening, and quickly moved east and northeast across southern Minnesota and into west central Wisconsin by early Monday morning, November 10th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An early winter storm brought nearly a foot of snow to portions of west central Wisconsin, Monday, November 10th.

This storm began to develop across the Dakotas late Sunday evening, and quickly moved east and northeast across southern Minnesota and into west central Wisconsin by early Monday morning, November 10th. The surface weather map had a developing area of low pressure across Nebraska Sunday evening. This low pressure center moved east-northeast across Iowa, and into the Great Lakes region by Monday night.

Light snow began across west central Wisconsin after 3 am, Monday morning. It quickly moved north and east before stalling across northern St. Croix, Barron and Rusk counties creating an area of heavy snowfall accumulations.

There was even a period of sleet and freezing rain on the southern edge of the snowfall which created very icy conditions on area roadways. The mixed precipitation was mainly south of a line from New Richmond to Ladysmith, Wisconsin.

The worst conditions were between 6 am and 3 pm in west central Wisconsin. The heaviest snowfall was north of Highway 8. One of the heaviest snowfall totals in Wisconsin was 11.0 inches at Rice Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 9, 11:11 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Nov 9, 11:11 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1111 PM CST SUN NOV 9 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 325 PM CST SUN NOV 9 2014

STILL NO DOUBT THAT A MAJOR WINTER STORM WILL IMPACT CENTRAL-
SOUTHERN MINNESOTA THROUGH WESTERN WISCONSIN TONIGHT THROUGH
MIDDAY TUESDAY. THERE IS BETTER MODEL CERTAINTY IN THE TRACK OF
THE STORM SYSTEM...LOOKING LIKE ONCE IT ORGANIZES OVER CO/KS...IT
WILL EJECT INTO NORTHERN MO BY MON EVE THEN SHIFT INTO SOUTHERN
LAKE MICHIGAN BY MIDDAY TUE. THERE IS ALSO BETTER AGREEMENT ON THE
SWATH OF HEAVIER SNOW...WHICH LOOKS TO BE FROM W-CENTRAL MN INTO
ERN MN JUST SLIGHTLY N OF THE TWIN CITIES...THEN INTO NWRN WI.
WHAT IS DIFFERENT IS THE AMOUNT OF MOISTURE ENVELOPED INTO THE
SYSTEM AND THE MESO-SCALE FEATURES OF THIS SYSTEM WHICH COMBINED
LOOKS TO PRODUCE ADDITIONAL SNOWFALL TOTALS THAN WHAT WAS
PREVIOUSLY FORECAST. A MORE POIGNANT TROF AXIS SWINGING AROUND THE
BASE OF THE LONGWAVE TROF OVER ERN NOAM WILL PICK UP THE LOW PRES
CENTER AND PIVOT IT OVER NE IA BEFORE IT MOVES INTO SRN IL. THE
TIMING OF THIS LOOKS TO OCCUR MIDDAY SO WHAT THIS MEANS IS THAT
THERE NOW LOOKS TO BE TWO PRIMARY PERIODS OF MOD/HVY SNOW WITH
RATES IN THE 1-2 IN/HR AREA. THE START TIME STILL LOOKS TO BE LATE
TNGT IN WRN MN THEN EARLY TMRW MRNG IN ERN MN INTO WRN WI. THERE
ALSO IS HIGH CONFIDENCE THAT COME THE MORNING RUSH HOUR THERE WILL
BE ACCUMULATING SNOW ON THE GROUND. FROM SHORTLY AFTER DAYBREAK
THRU LATE MRNG...POSSIBLY INTO EARLY AFTN...IS WHEN THE FIRST
BURST OF MOD/HVY SNOW LOOKS TO OCCUR. THEN...MON EVE INTO MON
NIGHT IS WHEN THE SECOND SURGE OF MOD/HVY SNOW LOOKS TO OCCUR TO
AGAIN PRODUCE 1-2 IN/HR RATES. THIS WILL THEN PRODUCE MUCH HIGHER
SNOWFALL AMOUNTS FOR CENTRAL-ERN MN INTO WRN WI...WHEN CONSIDERING
STRONG MOISTURE ADVECTION FROM THE GOMEX...NEARLY 1.5-2.0 INCHES
THRU MIDDAY TUE...AND SNOWFALL RATIOS IN THE 8-1 TO 12-1 AREA...
SNOWFALL TOTALS WILL LIKELY EASILY HIT THE 10-18 INCH RANGE FROM
CENTRAL MN THRU WRN WI. SNOWFALL AMOUNTS WILL HAVE A SHARP
GRADIENT S OF I-94...ESPECIALLY GETTING CLOSE TO SRN MN.
HOWEVER...GETTING NEAR THE IA BORDER WHERE THE WARMEST AIR LOOKS
TO BE ALOFT...THERE WILL BE SEVERAL PERIODS OF -IP THAT LOOKS TO
BE PREVALENT OR AT LEAST AS A MIX WITH -SN NEAR THE IA BORDER SO
HAVE OPTED TO RUN WITH A WINTER WX ADVY IN THOSE FAR SRN 3
COUNTIES...WITH SNOWFALL AMOUNTS INCRG GOING N. THERE MAY WELL BE
SOME VARIANCES IN THE AMOUNTS...PARTICULARLY WITH THE TIMING OF
H85-H7 FGEN LATE MON MRNG INTO MON AFTN...ALONG WITH ANY POTENTIAL
EVAPORATIVE COOLING ISSUES FOR FAR SRN MN MON THAT COULD LIMIT THE
-IP POTENTIAL AND INCREASE THE -SN POTENTIAL...GIVING CREDENCE TO
THE MORE SRN SOLNS...BUT THE LARGE TAKEAWAY IS THAT THIS IS A
MAJOR WINTER STORM SYSTEM THAT WILL GREATLY IMPACT TRAVEL AND
POTENTIALLY CAUSE LOCALIZED POWER OUTAGES TO THE HIGH WATER
CONTENT OF THE SNOW. THE SNOWFALL WILL GRADUALLY TAPER OFF TUE
MRNG THRU EARLY AFTN...SO THE END TIME OF THE WARNINGS/ADVISORIES
MAY NEED TO BE ADJUSTED BY THEN. TEMPERATURES WILL STAY STEADY IF
NOT FALL THRU THE DAY MONDAY...WITH THE HIGHS LIKELY JUST AFTER
MIDNIGHT TNGT FOR MUCH OF THE COVERAGE AREA. MIDDAY TEMPS ON MON
WILL HOLD IN THE MID-UPR 20S...WHICH IS SHOWN ON GFS/NAM BUFR
SOUNDINGS AND ALSO INCLUDING A SATURATED LAYER ALL THE WAY UP TO
TO NEARLY 600MB...SO THERE ARE MULTIPLE SWEET SPOTS FOR HEAVY SNOW
ACCUMULATION PER THE SOUNDINGS. LOWS THEN FALL TO THE MID TEENS TO
MID 20S MON NIGHT INTO TUE...WITH SOUNDINGS CONTINUING TO BE
NEARLY SATURATED UP TO 680MB OR SO MON EVE. HIGHS ON TUE WILL
RANGE FROM THE LOW 20S IN WRN MN TO THE UPR 20S IN WRN WI...AND
THE TEMPS WILL ONLY CONTINUE TO FALL GOING FORWARD.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 325 PM CST SUN NOV 9 2014

THE MAIN ISSUES FOR THE EXTENDED PERIOD REMAINS ON HOW COLD IT
WILL GET BASED ON CLOUD COVER AND ASSOCIATED SNOW SHOWERS AS
WEAK DISTURBANCES ROTATE AROUND THE LARGE AREA OF POLAR AIR
CENTERED ACROSS EASTERN CANADA. THE FIRST ROUND OF THE COLDEST
THICKNESS VALUES ARRIVES AROUND THURSDAY/FRIDAY WHICH DEPENDING
UPON CLOUD COVER...MORNING LOWS COULD FALL BELOW ZERO. WILL
CONTINUE WITH A BLEND OF THE MODELS AS TIMING/PLACEMENT OF THESE
DISTURBANCES WILL BE PROBLEMATIC. IN ADDITION...THE AIR MASS WILL
BE EXTREMELY DRY SO ANY MEASURABLE PRECIPITATION WILL BE MINIMAL.

USING THE STANDARD ANOMALIES OF 85H TEMPS ON SEVERAL ENSEMBLE
MODELS TRANSLATES TO BE 2-3 UNITS BELOW NORMAL FOR THE UPPER
MIDWEST. THIS IS COLD FOR THIS TIME OF YEAR...BUT THE WORSE AREAS
WILL BE ALONG THE LEE OF THE ROCKIES WHERE STANDARD ANOMALIES ARE
BETWEEN 4-5 UNITS BELOW NORMAL WHICH MAKES IT A MORE RECORD EVENT
THAN US.

LOOKING AHEAD FOR NEXT WEEKEND...SOME MODIFICATIONS IN TEMPS ARE
NOTED. HOWEVER THE 50H 5-DAY MEAN OF THE GEM/GFS/EC ALL HAVE A
STRONG ORIENTATION OF THE UPPER LOW/POLAR CIRCULATION HOLDING
ACROSS EASTERN CANADA. THIS TRANSLATES TO THE CONTINUED COLDER
THAN NORMAL FOR OUR REGION...WITH MUCH ABOVE NORMAL FOR
ALASKA/WESTERN U.S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1111 PM CST SUN NOV 9 2014

SNOW HAS SPREAD INTO WEST CENTRAL THROUGH SOUTH CENTRAL MN LATE
THIS EVENING. THE SNOW WILL LIFT NORTHEAST THROUGH CENTRAL
MN...THE TWIN CITIES AND WEST CENTRAL WI IN THE 09Z-12Z PERIOD.
CEILINGS AND VISIBILITIES WILL QUICKLY DROP TO MVFR OR LOWER IN
THE SNOW. EVENING MODEL RUNS REMAIN SPLIT ON WHETHER OR NOT A WARM
LAYER ALOFT DEVELOPS MONDAY MORNING FROM AROUND KRWF THROUGH
KMSP...KRNH AND KEAU ON SOUTHWARD. THE WARM LAYER WOULD RESULT IN
MORE SLEET THAN SNOW. AT THIS POINT HAVE KEPT A MIX OF -SNPL FOR
THESE TERMINALS FROM AROUND 15Z-21Z AS CONFIDENCE IS NOT HIGH.
KAXN AND KSTC REMAIN IN PRIME AREA FOR MODERATE TO HEAVY SNOW FOR
THE DAY MONDAY AND MONDAY EVENING. EAST WINDS 5-10 KNOTS OVERNIGHT
BACKING NORTHEAST 15 KNOTS GUSTING 25 KNOTS ON MONDAY AND THEN TO
THE NORTHWEST FOR MONDAY NIGHT.

KMSP...HAVE SPED UP THE TIMING ON THE INCOMING SNOW WITH A BAND OF
MODERATE SNOW MOVING THROUGH DURING THE 11Z-14Z PERIOD. THEREAFTER
THE SNOW INTENSITY IS EXPECTED TO DIMINISH ALONG WITH SOME SLEET
OCCURRING AS WARMER AIR SPREADS IN ALOFT. CONFIDENCE ON THIS IS
NOT HIGH BUT SOME SHORT TERM SOLUTIONS ARE TRENDING TOWARDS HAVING
SLEET INTO EARLY MONDAY AFTERNOON. SNOW THEN COMES BACK FROM MID
AFTERNOON ON THROUGH THE NIGHT WITH A PERIOD OF MODERATE SNOW IN
THE 11/03Z-07Z PERIOD.

/OUTLOOK FOR KMSP/
TUE...CHC IFR/SN IN THE MORNING...THEN VFR. WINDS NNW 15G25KTS.
WED...MVFR CIGS AND FLURRIES POSSIBLE. WINDS W 10-15 KTS.
THU...MVFR CIGS AND FLURRIES POSSIBLE. WINDS NW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 3 AM MONDAY TO NOON CST TUESDAY FOR
     MNZ041>045-047>070-073>078.

     WINTER WEATHER ADVISORY FROM 3 AM MONDAY TO NOON CST TUESDAY FOR
     MNZ082>085-091>093.

WI...WINTER STORM WARNING FROM 6 AM MONDAY TO NOON CST TUESDAY FOR
     WIZ014>016-023>028.

&&

SHORT TERM...JPC
LONG TERM...JLT
AVIATION...RAH
Hazardous weather outlook, Nov 9, 4:21 PM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 PM CST SUN NOV 9 2014

MNZ041>045-047>070-073>078-WIZ014>016-023>028-101400-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
421 PM CST SUN NOV 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT.

ACCUMULATING SNOW WILL DEVELOP IN WESTERN MINNESOTA AFTER
MIDNIGHT AND MOVE EAST TOWARD THE MINNESOTA AND WISCONSIN STATE
LINE AROUND SUNRISE. THIS SHOULD BEGIN TO IMPACT THE MONDAY
MORNING COMMUTE. MINOR SNOW ACCUMULATIONS...INCLUDING ON
ROADS...CAN BE EXPECTED BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MAJOR SNOW STORM IS EXPECTED MONDAY INTO TUESDAY THAT WILL
IMPACT MUCH OF CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL
WISCONSIN. SEVERE TRAVEL IMPACTS ARE EXPECTED. A WIDE SWATH OF 10 TO
18 INCHES IS EXPECTED IN MINNESOTA AND WISCONSIN. PLEASE CONSULT
THE WINTER STORM WARNING FOR MORE DETAILS.

TEMPERATURES WILL BECOME SIGNIFICANTLY COLDER THROUGH THE REST OF
THE WEEK...WITH LOW TEMPERATURES POSSIBLY DROPPING INTO THE SINGLE
DIGITS AND HIGHS IN THE UPPER TEENS TO MIDDLE 20S BY
MIDWEEK...LASTING THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ082>085-091>093-101400-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
421 PM CST SUN NOV 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT.

ACCUMULATING SNOW...POSSIBLY MIXED WITH SLEET...WILL DEVELOP IN
WESTERN MINNESOTA AFTER MIDNIGHT AND MOVE EAST TOWARD THE
MINNESOTA AND WISCONSIN BORDER AROUND SUNRISE. THIS SHOULD BEGIN
TO IMPACT THE MONDAY MORNING COMMUTE. LIGHT SNOW AND SLEET
ACCUMULATIONS ARE POSSIBLE BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE TO HEAVY SNOW IS POSSIBLE ACROSS PORTIONS OF SOUTH
CENTRAL MINNESOTA ON MONDAY...HOWEVER...THE HEAVIEST SNOW BAND IS
EXPECTED TO BE LOCATED OVER CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. FURTHERMORE...WARMER TEMPERATURES MONDAY AFTERNOON AND
EVENING MEAN THAT...DESPITE LOWER SNOWFALL TOTALS...SLEET COULD
MIX WITH THE SNOW IN FAR SOUTHERN MINNESOTA. PLEASE CONSULT THE
WINTER WEATHER ADVISORY FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Pierce

When
November 10, 3:00 AM CST to 12:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Several observers, local officials and the general public measured or estimated between 3 to 6 inches on the northern side of the county, to around an inch in the far southern part. In addition, sleet and freezing rain mixed with the snow during the morning.

Winter Storm, Barron

When
November 10, 4:00 AM CST to 6:00 PM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several observers, local officials and the general public measured or estimated between 8 to 11 inches on the northern side of the county, to around 4 inches in the far south.

Winter Storm, Chippewa

When
November 10, 4:00 AM CST to 12:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several observers, local officials and the general public measured or estimated between 4 to 6 inches on the northern side of the county, to 1 to 3 inches in the far southern part. In addition, sleet and freezing rain mixed with the snow during the morning.

Winter Storm, Dunn

When
November 10, 4:00 AM CST to 12:00 PM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several observers, local officials and the general public measured or estimated between 4 to 6 inches on the northern side of the county, to around an inch in the far southern part. In addition, sleet and freezing rain mixed with the snow during the morning.

Winter Storm, Eau Claire

When
November 10, 4:00 AM CST to 12:00 PM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several observers, local officials and the general public measured or estimated between 2 to 4 inches around the county. In addition, sleet and freezing rain mixed with the snow during the morning.

Winter Storm, Polk

When
November 10, 4:00 AM CST to 6:00 PM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several observers, local officials and the general public measured or estimated between 9 to 11 inches on the northern side of the county, to around 4 inches in the far south. Some sleet mixed with the snow during the morning. Locally higher amounts were likely in the far northwest side, but no observations were recorded.

Winter Storm, Rusk

When
November 10, 4:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Several observers, local officials and the general public measured or estimated between 8 to 11 inches on the far northern side of the county, to 3 to 6 inches in the far southern part.

Winter Storm, St. Croix

When
November 10, 4:00 AM CST to 3:00 PM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Several observers, local officials and the general public measured or estimated between 8 to 10 inches on the far northern side of the county, to around 4 inches in the far southern part. In addition, sleet and freezing rain mixed with the snow during the morning and early afternoon.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542652, 542648, 542649, 542650, 542651, 542653, 542654, 542655.